Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 36, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 31, 2023, 2:48 PM CDT for Brookings County, South Dakota; Lincoln County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2023, 2:48 PM CDT (19:48 UTC)
- Expired
- May 31, 2023, 3:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2044 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361
WUUS53 KFSD 311948
SVRFSD
MNC081-SDC011-312015-
/O.NEW.KFSD.SV.W.0036.230531T1948Z-230531T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
248 PM CDT Wed May 31 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Lincoln County in southwestern Minnesota...
Northeastern Brookings County in east central South Dakota...
* Until 315 PM CDT.
* At 248 PM CDT, a severe thunderstorm was located near Hendricks, or
16 miles southeast of Clear Lake, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Lincoln and northeastern Brookings Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4447 9637 4454 9654 4455 9645 4463 9645
4463 9618
TIME...MOT...LOC 1948Z 212DEG 28KT 4458 9643
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers2 follow-up statements
906
WWUS53 KFSD 311957
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
257 PM CDT Wed May 31 2023
SDC011-312007-
/O.CAN.KFSD.SV.W.0036.000000T0000Z-230531T2015Z/
Brookings SD-
257 PM CDT Wed May 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKINGS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4462 9618 4449 9635 4447 9637 4447 9638
4448 9640 4454 9646 4463 9645 4463 9619
TIME...MOT...LOC 1957Z 208DEG 24KT 4464 9640
$$
MNC081-312015-
/O.CON.KFSD.SV.W.0036.000000T0000Z-230531T2015Z/
Lincoln MN-
257 PM CDT Wed May 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN LINCOLN COUNTY...
At 257 PM CDT, a severe thunderstorm was located near Lake Cochrane
Rec Area, or 15 miles southeast of Clear Lake, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hendricks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4462 9618 4449 9635 4447 9637 4447 9638
4448 9640 4454 9646 4463 9645 4463 9619
TIME...MOT...LOC 1957Z 208DEG 24KT 4464 9640
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Meyers889
WWUS53 KFSD 312008
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
308 PM CDT Wed May 31 2023
MNC081-312017-
/O.EXP.KFSD.SV.W.0036.000000T0000Z-230531T2015Z/
Lincoln MN-
308 PM CDT Wed May 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN COUNTY
WILL EXPIRE AT 315 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
LAT...LON 4462 9618 4449 9635 4447 9637 4447 9638
4448 9640 4454 9646 4463 9645 4463 9619
TIME...MOT...LOC 2007Z 212DEG 28KT 4470 9635
$$
MeyersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:52 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 31, 12:52 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1252 PM CDT Wed May 31 2023 .SHORT TERM...(Today and Tonight) Issued at 320 AM CDT Wed May 31 2023 Early this morning, broken lines of convection across West River into central Nebraska have been weakening as they slowly push east in association with a weak disturbance aloft. Prior to sunrise, will watch for additional thunderstorm development in the wake of an eastward moving outflow boundary, but any activity should be isolated. For the rest of today, aforementioned disturbance will continue to lift northeastward within weak southwest flow aloft. Latest CAMs suggest some convective development along a weak surface boundary by this afternoon and early evening. Timing/coverage are somewhat uncertain given subtle weak forcing, but some marginally severe hail and/or wind is possible with the strongest storms given instability profiles with 1500-2500 J/kg of CAPE. Besides convective chances, look for another warm day with afternoon highs climbing into the upper 80s to near 90 degrees. Expect south-southeasterly surface wind from 5 to 15 mph. Thunderstorm chances should diminish after sunset with loss of heating and lack of strong forcing. Tonight's lows will drop into the 60s. .LONG TERM...(Thursday through Tuesday) Issued at 320 AM CDT Wed May 31 2023 Daily convective chances continue through the end of the work week with a parade of subtle weak waves aloft. Perhaps the best chance will be Friday as a slightly better defined short-wave associated with central Rockies low pressure lifts northward ahead of a westward expanding 500 hPa ridge. If this ridge moves in quicker, that may help to squash precipitation chances. With little change in airmass, modest instability and weak shear will allow for any stronger updrafts to produce marginally severe hail and/or wind, but currently not outlooked by SPC for severe convection over the next week. High pressure aloft will dominate the regional weather pattern this weekend, so current forecast POPs may be overdone and daily highs not quite warm enough. Could potentially see more widespread temperatures approaching or exceeding 90 degrees. Predictability decreases quite a bit into early next week as medium-range models struggle with the evolution of an retrograding east coast low. The GFS cuts it off across the Ohio River Valley, while the ECMWF remains a bit more progressive, moving it into the western Atlantic. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1244 PM CDT Wed May 31 2023 Line of showers/weak thunderstorms moving through Hwy 81/I-29 corridor to start this TAF period could produce some gusty winds and brief heavy rainfall. Line approaching KFSD is weakening, but could produce a brief shower or stray lightning strike within the first hour of this new TAF period. Beyond that, better potential for scattered storms through the afternoon/evening looks to be east of I-29 corridor, with little if any impact on KHON/KFSD/KSUX TAF sites. Largely diurnally driven storms should diminish toward sunset, with a chance of MVFR stratus moving in from the south toward sunrise. Confidence in this and any associated showers/storms late in this period is low, and thus will stick with VFR conditions and no precip mention for now. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Rogers LONG TERM...Rogers AVIATION...JH
Hazardous weather outlook, May 31, 3:44 AM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 344 AM CDT Wed May 31 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-010845- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 344 AM CDT Wed May 31 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible today and tonight. A few stronger storms this afternoon and early evening could produce hail up to the size of quarters and 60 mph winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be continued chances for primarily late afternoon and evening thunderstorms Thursday into the weekend. At this time, severe weather is unlikely with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Rogers
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.